Стратифікація ризику інфекції області хірургічного втручання за індексом NNIS — ASA клас, класифікація рани та тривалість операції
The American Society of Anesthesiologists (ASA) physical status classification is one of the oldest and most widely used preoperative risk scores in medicine, first introduced in 1941. It provides a simple ordinal rating — class I through class V (plus VI for a declared brain-dead organ donor) — of how much systemic disease a patient carries into the operating room. Within the NNIS risk index, this single number becomes a binary marker of host vulnerability: ASA class ≥3 indicates severe systemic disease and signals a patient whose immune, cardiovascular, or metabolic reserve may be less able to resist and clear a wound contamination event.
The ASA physical status system rates baseline health independent of the planned procedure:
ASA I — a normal healthy patient, no systemic disease. ASA II — mild systemic disease without substantive functional limitation (e.g., well-controlled hypertension, smoking, obesity). ASA III — severe systemic disease with substantive functional limitation (e.g., poorly controlled diabetes, moderate reduction in ejection fraction, chronic kidney disease requiring dialysis). ASA IV — severe systemic disease that is a constant threat to life (e.g., recent myocardial infarction, sepsis, severe valvular dysfunction). ASA V — a moribund patient not expected to survive without the operation. ASA VI — a declared brain-dead patient undergoing organ procurement.
Within the NNIS index, the dividing line sits between class II and class III: patients rated ASA I–II are considered to carry a relatively intact physiologic reserve, while ASA III–V patients carry systemic disease severe enough to plausibly impair wound healing, immune surveillance, and infection clearance.
ASA class is assessed by the anesthesia team at the preoperative visit and is not itself modified by the surgery being planned — it is a pure measure of the patient walking in the door, which is exactly why it functions as an independent host-risk factor in the NNIS index.
Surgical site infection results from a contest between the microbial inoculum introduced during surgery and the host's local and systemic defenses. Patients with ASA class ≥3 more often present with comorbidities that blunt those defenses directly: diabetes impairs neutrophil chemotaxis and collagen deposition; peripheral vascular disease and heart failure reduce tissue oxygen delivery, which is essential for oxidative bacterial killing and collagen cross-linking; chronic kidney disease and malnutrition reduce circulating immunoglobulin and complement levels; corticosteroid-dependent or immunosuppressed states blunt the entire inflammatory cascade.
Because ASA class is measured before any incision is made, it captures this host vulnerability independent of what happens intraoperatively — which is precisely the complementary information the NNIS index needs alongside its two procedure-related factors.
The CDC / American College of Surgeons wound classification system stratifies every operation into one of four categories based on the degree of microbial contamination encountered at the time of surgery — from a pristine, unopened surgical field to a frankly infected one. This classification is assigned by the operative team at the end of the case and captures information no preoperative score can: exactly how much bacterial burden the wound was exposed to during the procedure itself.
Class I — Clean: an uninfected operative site with no inflammation encountered; the respiratory, alimentary, genital, or urinary tract is not entered; closed primarily and, if needed, drained with closed drainage.
Class II — Clean-Contaminated: the respiratory, alimentary, genital, or urinary tract is entered under controlled conditions and without unusual contamination (e.g., an elective cholecystectomy or a bowel resection with good technique and no spillage).
Class III — Contaminated: open, fresh, accidental wounds; procedures with a major break in sterile technique or gross spillage from the gastrointestinal tract; incisions in which acute, non-purulent inflammation is encountered.
Class IV — Dirty-Infected: old traumatic wounds with retained devitalized tissue, existing clinical infection, or perforated viscera — organisms causing postoperative infection were present in the operative field before the operation began.
Within the NNIS index, Class I and II wounds are treated as the lower-risk baseline, while Class III (Contaminated) and Class IV (Dirty-Infected) wounds each contribute the wound-classification point.
Wound class is a snapshot of intraoperative reality, not intent: a planned clean case can still be reclassified contaminated if unexpected gross bowel spillage occurs — the NNIS factor tracks what actually happened in the field, not what was on the consent form.
The relationship between wound classification and SSI incidence is one of the most consistently reproduced findings in surgical epidemiology: clean cases carry baseline SSI rates in the low single digits, while dirty-infected cases can exceed 15–40% depending on the procedure and setting. The mechanism is intuitive — a higher bacterial inoculum at the surgical site increases the probability that the innate immune response and any prophylactic antibiotic coverage will be overwhelmed before the wound seals.
Because wound class is determined by events during the operation itself, it complements the ASA score (a pre-operative host factor) and procedure duration (an intra-operative exposure factor) — together the three factors sample host vulnerability, microbial burden, and cumulative exposure time, the three pillars of infection risk.
The third NNIS factor is purely temporal: how long did the operation actually take, relative to a published benchmark duration — the "T-time" — for that specific type of operation? T-time approximates the 75th percentile of operating time drawn from large surveillance datasets, meaning roughly one in four procedures of that type normally runs longer. An operation that exceeds its T-time earns the duration point, flagging cases whose length placed them in the slower quartile for that specific procedure category.
Unlike ASA class or wound classification, procedure duration cannot be judged against a single universal number — a two-hour appendectomy and a two-hour craniotomy occupy very different positions on their respective distributions of normal operating time. T-time solves this by being calculated separately for each operation type, using large historical case volumes to identify approximately the 75th percentile duration for that specific procedure.
In practice this means: a straightforward laparoscopic cholecystectomy might have a T-time around 60–75 minutes, while a complex open cardiac procedure might carry a T-time of 4–5 hours. The NNIS duration factor asks a relative question — was this particular case unusually long for its own category — rather than an absolute one.
Longer procedures increase SSI risk through several compounding mechanisms: extended tissue exposure to air and instrumentation increases the cumulative opportunity for airborne and contact bacterial contamination; prolonged retraction and manipulation causes more tissue trauma and localized ischemia, both of which impair local host defenses; extended anesthesia time is associated with greater physiologic stress, hypothermia, and blood loss, each of which independently degrades wound-healing capacity; and antibiotic prophylaxis levels can fall below therapeutic tissue concentrations if a case runs well beyond typical redosing intervals.
Because "exceeding T-time" is procedure-relative, it captures cases made harder or slower by unexpected intraoperative findings, technical difficulty, or complications — exactly the scenarios in which additional contamination risk is most likely to have accumulated.
A case that runs long is often long for a reason — dense adhesions, unexpected anatomy, bleeding, or a difficult dissection — and that same underlying difficulty is frequently what elevates contamination risk, making duration a useful proxy for operative complexity, not merely a clock reading.
The elegance of the NNIS risk index lies in its simplicity: three independent binary factors — ASA class ≥3, a contaminated or dirty-infected wound, and an operative time exceeding the procedure's T-time — are simply summed. The result is a composite score ranging from 0 (none of the three risk factors present) to 3 (all three present), and this small integer scale has repeatedly demonstrated a strong, stepwise, monotonic relationship with observed surgical site infection rates across a wide range of procedure types.
The NNIS index deliberately avoids weighting its three components differently — each factor contributes exactly one point regardless of which specific factor is present. This design choice keeps the index easy to calculate at the bedside or in a surveillance database without needing procedure-specific coefficients, while still capturing three largely independent dimensions of risk:
• Host vulnerability (ASA ≥3) — the patient's systemic capacity to resist and clear contamination. • Microbial burden (wound class III–IV) — how much bacterial exposure actually occurred in the field. • Cumulative exposure time (duration > T-time) — how long the wound and tissues were exposed to the operative environment.
Because these three dimensions are only loosely correlated with one another, their simple sum behaves almost like an informal risk score built from independent evidence — and empirically this simple approach has proven robust and interpretable across an enormous range of surgical specialties and settings.
Score 0 — none of the three risk factors are present: the patient is ASA I–II, the wound remained clean or clean-contaminated, and the case finished within its typical T-time window. This is the reference/low-risk category.
Score 1 — exactly one risk factor is present: a modestly elevated risk relative to the reference group.
Score 2 — two of the three risk factors are present: a substantially elevated risk, generally warranting closer attention to prevention measures.
Score 3 — all three risk factors are present: the patient carries significant systemic disease, the wound was contaminated or dirty-infected, and the case ran unusually long for its type — the highest NNIS risk tier, with the largest published increase in observed SSI incidence.
Illustrative published NNIS SSI rates rise steeply and consistently with each additional point — roughly 1.5% at score 0, 2.6% at score 1, 6.8% at score 2, and 13.0% at score 3 — a nearly nine-fold difference between the lowest and highest composite tiers using only three simple binary observations.
A risk score only has clinical value if it changes what a care team does. The final step in NNIS-based risk stratification is translating a composite score into a proportionate level of prevention effort: patients and procedures scoring higher on the index can be flagged for more intensive postoperative surveillance, more thorough preoperative counseling about infection warning signs, and reinforced adherence to evidence-based SSI-prevention bundle elements — while lower-risk cases continue to receive the same rigorous standard-of-care bundle without unnecessary escalation.
Lower-risk cases (composite score 0–1) generally continue to receive the standard SSI-prevention bundle already applied to every surgical patient: appropriately timed antibiotic prophylaxis, appropriate hair removal technique, maintenance of perioperative normothermia and glycemic control, and standard skin antisepsis.
Higher-risk cases (composite score 2–3) can be flagged for an enhanced pathway: more deliberate double-checking of prophylactic antibiotic timing and redosing for longer cases, more explicit patient education on recognizing early wound infection signs after discharge, closer postoperative wound surveillance and earlier follow-up, and heightened team-level attention to strict adherence to every element of the prevention bundle rather than allowing any single element to slip.
The NNIS score is not a diagnosis and does not by itself change antibiotic choice or operative technique — its clinical value is in triage: directing finite surveillance and counseling resources toward the patients statistically most likely to benefit from them.
Because the NNIS index is built from only three coarse binary observations, it is intentionally simple rather than maximally precise — it does not replace clinical judgment, procedure-specific risk models, or individualized patient counseling. Its strength is exactly its simplicity: three easily observed and recorded data points can be captured for essentially every operation in a surveillance database, enabling risk-adjusted comparison of infection rates across surgeons, services, and institutions, and enabling any single case to be quickly triaged into an appropriate prevention-intensity pathway without requiring specialized calculators or additional data collection.